Indiana, 2021

Winter Storm in Indiana, February 14 to 16, 2021

February 14 to 16, 2021 · NWS LMK · 10 events in 10 counties and zones

A significant winter storm rolled into the Ohio Valley late on Valentine's Day, with the worst weather occurring on February 15, 2021. The storm exited the region on the 16th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A significant winter storm rolled into the Ohio Valley late on Valentine's Day, with the worst weather occurring on February 15, 2021. The storm exited the region on the 16th. Up to a half a foot of snow fell on southern Indiana. Cold air behind the system brought single digit temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 14, 9:32 PM EST, 28 minutes earlier.

Area forecast discussion, Feb 14, 9:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
932 PM EST Sun Feb 14 2021

.Forecast Update...
Issued at 930 PM EST Sun Feb 14 2021

First wave of precip is on our doorstep, and multiple reports of
accumulating sleet have been noted out of Middle TN. AMDAR soundings
in and out of BNA have shown a warm layer around 2-3 C, but a deeper
low level cold layer. BWG fcst soundings show a shallow 1-2 C warm
nose centered at 5 kft AGL - classic sleet profile. So the main
concern with the moderate precip spreading northeast toward south-
central KY is significant accumulations of sleet. Expect sleet to
cover roadways. Sleet is likely to be the dominant p-type south of a
Russellville KY to Lexington KY line between now and 12z Mon. After
about 10 pm CST, travel is not recommended in south-central KY
including Russellville, Bowling Green, Scottsville, Glasgow, etc.

By 09-12z Mon, a stronger warm nose over the Lake Cumberland region
will support greater freezing rain chances as opposed to sleet being
the primary p-type.

Issued at 702 PM EST Sun Feb 14 2021

Increased wintry precip chances a couple hours early and introduced
freezing drizzle for the next few hours generally east of I-65
and south of the BG Parkway. We received a report of a freezing
mist in Berea. A multi-car crash was also reported on I-75 in
Rockcastle Co, near the Madison Co line. Very light wintry precip
could very well cause additional issues on the roads this evening
before widespread heavier wintry precip moves in after midnight.
Light icing will be possible from this evening through tomorrow
morning in the first phase of the winter storm, mainly along and
east of a Bowling Green to Lexington line. Freezing rain totals
could reach a tenth of an inch in Monroe, Cumberland, and Clinton
counties.

&&

.Short Term...(This evening through Monday)
Issued at 250 PM EST Sun Feb 14 2021

...Major Winter Storm Set to Come in Two Waves Tonight and Monday...
...Monday Morning Travel Disruptions Likely...
...Significant Travel Disruptions Monday Afternoon/Evening Very
Likely...

Main focus in the short term is on the significant winter storm that
will impact the region in two separate waves. The first wave will
arrive tonight and continue into tomorrow morning. The second, more
potent wave will arrive tomorrow afternoon and continue into the
overnight hours.

The first wave is currently near the ArkLaTex region at this hour
and will steadily approach the region overnight. Modest isentropic
lift and other upper level forcing mechanisms will support
widespread precipitation developing by midnight over much of central
Kentucky and southern Indiana. Temperature profiles across southern
Indiana will support snow, while south of the river but northwest of
the Bluegrass/Western Kentucky Parkways we're likely to see a
sleet/snow mix, and more freezing rain southeast of the Parkways.
Snow amounts will range from one to three inches, with most
accumulations generally across southern Indiana and portions of
north-central and western Kentucky. Ice accumulations will generally
be under a quarter inch with this first wave across the southeast.

We are likely to see a decline in coverage and precipitation
intensity by mid morning, and that could continue into the
afternoon. During this timeframe, we lose some saturation aloft
where ice crystal growth is favored, so precip types may favor
freezing rain/drizzle briefly in places as far north as the Ohio
River. This could put down a thin layer of ice on snow/sleet that
has already fallen.

The 2nd, more potent wave will begin arriving across south-central
Kentucky shortly after noon CST/1pm EST, and work its way into the
rest of Kentucky and southern Indiana by mid to late afternoon.
Colder air will wrap around this 2nd wave a bit more than the first,
so we'll gradually see that transition zone of snow/sleet/freezing
rain shift eastward through the day into the overnight hours.
Excellent upper level forcing and lift combined with deep moisture
will favor some heavy snow rates at times, some of which could
exceed 1"/hour. The heavy snow potential is most likely along and
northwest of the Parkways Monday afternoon into the overnight hours.
Precipitation will gradually end from southwest to northeast Monday
night, with all precipitation clearing the region before dawn
Tuesday.

While models continue to shift where the transition zone will set up
across the region, there is fairly high confidence that locations
along and west of the I-65 corridor will see a period of heavy snow
Monday afternoon and night that will have significant impacts on
travel. Travel will likely become treacherous, if not near
impossible, for a time in those areas.

The accumulation portion of the forecast continues to be tricky, and
largely depends on where the transition zones set up. What we can
say is that in areas that see all or mostly snow (generally west of
I-65), snowfall accumulations by Tuesday morning will likely range
from 6 to 9 inches with some locally higher amounts. If the
transition zones end up being much farther east (colder model
solutions), then that 6 to 9 inch swath of snow could extend as far
east along a line from Lexington (KY) to Bowling Green (KY). East of
those areas, it appears the warm nose aloft will be too strong to
support snow for most of the event, though they are still likely to
see 1" to 3" on the backside of the system as it departs (in
addition to all of the sleet and freezing rain). The Lake Cumberland
region could see ice accumulations exceed 0.25" by the time
everything is wrapped up Tuesday morning.

.Long Term...(Monday night through Sunday)
Issued at 250 PM EST Sun Feb 14 2021

...Another Winter Storm Possible Wed Night - Thu...

In the wake of the exiting system, expect a brief period of some
quieter weather through the first part of Wednesday as surface high
pressure moves across the Great Lakes region. May just see some
flurries linger during the day on Tuesday as we remain saturated in
the lower levels through the DGZ. Under steady CAA, temperatures
will be rather chilly with highs in the lower to mid 20s and wind
chills in the teens. Overnight lows into Wednesday morning are
progged to be in the lower to mid teens, with some areas dipping
into single digits. As we move back into southwesterly flow during
the day Wednesday, highs will be a bit warmer in the upper 20s to
mid 30s for most.

Attention will then turn to our next potential winter storm that
will move through the area Wednesday night and Thursday. The
synoptic pattern will feature a large upper trough digging across
the Plains and moving eastward towards the region, placing the OH
Valley in deep SW flow. A strengthening 850 mb jet will pump ample
moisture into the region as the trough approaches. At the surface, a
low pressure system will develop over the western Gulf and progress
northeast towards the Mid-Atlantic. As this system moves through,
another prolonged period of winter weather will be possible across
central KY and southern IN.

Precipitation chances will begin to increase across the area
Wednesday afternoon with the heaviest precipitation expected then
overnight into Thursday. Continue to see a decent amount of
variability among model guidance regarding the track of the storm
and temperature profiles over the area which will have a large
impact on p-type with snow, sleet, freezing rain and cold rain all
possible at this point. It appears a significant amount of snow and
sleet will be possible across the area and perhaps another swath of
significant ice accumulations, although location remains very
uncertain at this point. In general, better snow/sleet chances will
be across southern IN and northern KY with better freezing rain/rain
chances across southeast KY. Will continue to monitor how this
trends in coming days.

As this system exits to the east on Friday, drier conditions are
then expected for the end of the week and into the weekend as
surface high pressure centered over the Deep South builds in across
the area. Temperatures on Friday will remain well below
climatological normals with highs in the mid to upper 20s. As the
high begins to move off to the east on Saturday, temperatures should
begin to moderate closer to normals with highs in the 30s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 655 PM EST Sun Feb 14 2021

MVFR conditions across the region this evening with an OVC deck
around 1300-2800 ft. HNB is currently at VFR, but expect them to
drop to MVFR tonight as snow chances move into the region. Expect to
see wintry precip begin late tonight at at all terminals. SDF and
HNB will likely see all snow, while BWG and LEX will likely see a
snow/sleet mix. Wintry precip will continue overnight and into
Monday morning. Cats should drop from MVFR to IFR overnight with
the incoming snow. We could see a bit of a break in precip between
12-18z Monday, evident by slightly improving vis guidance, but
still expect cats to be MVFR.

Second wave of precip comes Monday afternoon and into the end of
this forecast period. This second wave poses a better chance of at
least moderate snowfall, with LIFR cats possible. There also is
potential of some heavy snow Monday afternoon, which could drop
visibilities to VLIFR cats at times.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 1 PM EST /noon CST/ Tuesday for
     INZ076>079-083-084-089>092.

KY...Winter Storm Warning until 1 PM EST /noon CST/ Tuesday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Update...EBW
Short Term...DM
Long Term...JML
Aviation...CJP
Hazardous weather outlook, Feb 14, 3:07 PM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
307 PM EST Sun Feb 14 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-152015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
307 PM EST Sun Feb 14 2021 /207 PM CST Sun Feb 14 2021/

...WINTER STORM WARNING IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 1 PM EST /NOON CST/ TUESDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

The first in a series of winter weather events will tonight. Winter
Storm Warnings are in effect. Refer to those products for more
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A second wave will bring more heavier wintry weather to the region on
Monday. Winter Storm Warnings are in effect. Refer to those products
for more details.

After a brief break in precipitation on Tuesday and Wednesday, a
second storm system will bring another round of wintry mixed
precipitation to the region Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in their wintry precipitation
reports tonight through Tuesday.

DM/JML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Dubois

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Dubois forecast zone
Reported by
Public
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

Snowfall ranging from 4 to 7 inches fell across Dubois County before winding down late on 2/15/2021. Flurries continued into 2/16/2021.

Winter Storm, Orange

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Around 4 inches of snow fell across Orange County, including one report of 4.3 inches from 9 miles southeast of Orleans, IN.

Winter Storm, Washington

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

Reports ranging from 3-7 inches of snow were received over the course of the day on February 15, 2021.

Winter Storm, Scott

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow and sleet impacted Scott County, Indiana with the worst weather observed on 2/15/2021.

Winter Storm, Jefferson

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow totaling around 3 to 4 inches impacted Madison, IN.

Winter Storm, Perry

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Perry forecast zone
Reported by
CoCoRaHS
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

A mix of heavy sleet and snow totaling 3 inches fell across Perry County, Indiana.

Winter Storm, Crawford

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Crawford forecast zone
Reported by
CoCoRaHS
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

A heavy mix of snow and sleet totaling 3-5.3 inches fell across Crawford County, Indiana.

Winter Storm, Harrison

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Snow totaling 3-4 inches fell across Harrison County, Indiana.

Winter Storm, Floyd

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Floyd forecast zone
Reported by
CoCoRaHS
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Snowfall of 3.5-4.0 inches was reported in Floyd County, Indiana.

Winter Storm, Clark

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Clark forecast zone
Reported by
NWS Employee
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow impacted Clark County, Indiana. 1.5-2 inches of sleet and around 2.5 inches of snow fell, resulting in a combined storm total of 4-5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943984, 943985, 943986, 943987, 943988, 943989, 943990, 943991, 943993, 943994.